Washington, 2019

Heavy Snow and Winter Weather in Washington, September 28 to 29, 2019

September 28 to 29, 2019 · NWS OTX · 12 events in 3 counties and zones

On September 28th and 29th a cold and deep upper level low descended into the region from Canada. A persistent band of wrap around precipitation began during the day of September 28th and continued into the morning of September 29th impacting mostly the Northeast Mountains and Okanogan highlands zones.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On September 28th and 29th a cold and deep upper level low descended into the region from Canada. A persistent band of wrap around precipitation began during the day of September 28th and continued into the morning of September 29th impacting mostly the Northeast Mountains and Okanogan highlands zones. During the late afternoon and overnight hours of September 28th precipitation from this system fell as early season accumulating snow in the valleys of northeastern Washington. Heavy wet snow caused broken tree limbs on trees which had not shed their leaves. Gusty northeast winds aggravated the situation by breaking tree branches and in some cases toppling heavy snow laden trees around the region. Numerous power outages occurred.

The mountains and higher elevation valleys of northeast Washington received their first heavy snow accumulations of the year from this system. The highest amount reported occurred above 6000 feet in the north Cascades with a spotter on Cooper Mountain measuring 26.5 inches of snow from this storm, however the valleys of the East Slopes of the Cascades received only minor accumulations.

The hills and benches around the Spokane area received light to moderate snow accumulations which also contributed to scattered power outages from broken tree branches into power lines with over 1500 customers affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 28, 3:54 AM PST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 28, 3:54 AM PST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
454 AM PDT Sat Sep 28 2019

.SYNOPSIS...
A powerful cold front will bring strong north winds, much cooler
temperatures, heavy mountain snow and a rain-snow mix into the
northern valleys this weekend. A large portion of north Idaho and
eastern Washington will likely experience an early freeze with low
temperatures in the upper 20s and low 30s Sunday night, Monday
night, and Tuesday night. There is a chance for another round of
precipitation with our next incoming trough on Wednesday or
Thursday.

&&

.DISCUSSION...

...HEAVY MOUNTAIN SNOW...RAIN CHANGING TO SNOW IN THE VALLEYS
AND BLUSTERY WINDS TODAY AND SUNDAY...

Today and Tonight: Low pressure will continue to sit and spin over
the Pacific Northwest for the next 24 hours bringing rounds of
rain, snow and wind.

*Snow: Snow levels currently look to be about 4-5k ft across
 northern WA and ID...and that will continue to fall quickly
 through the day. By this aftn snow levels of 2500-3500 ft is
 expected. This coupled with the wrap around precipitation from
 the low will produce heavy rain/snow across the region. Some
 heavier bands of snow will likely set up where we could see
 accumulations of 3-6 inches in about 6 hours. Trying to figure
 out where those heavier bands will set up is difficult right now,
 but will likely impact the higher terrain...mountains of northern
 WA and ID. Surface temps in the valleys still remain too warm
 currently for any snow accumulation today except maybe a few
 grassy surfaces. This evening however as temperatures continue to
 drop, we could see some light accumulating snow down the the
 valleys. Given the proximity of the low and wrap around precip,
 the better chance looks to be for valley accumulating snow to be
 along the Highway 2 corridor from the Spokane area west to the
 Waterville Plateau. The northern counties of WA and ID could
 still see valley snow, but it looks to be a half an inch or less.
 Meanwhile that Highway 2 corridor could see anywhere from a half
 an inch to perhaps up to 2 inches of snow. Confidence is very low
 about this due to surface temps still being fairly warm, am not
 confident on how well falling snow will accumulate.

*Winds: Winds will blow today from the northeast. The strongest
 winds will occur down the Highway 95 corridor of north ID from
 the Canadian border to just south of Coeur d'Alene. The strongest
 winds look to be this morning, and now models are showing another
 surge of strong winds again late tonight into Sunday morning.
 They are keeping the winds going strong through most of the day
 on Sunday. Have decided to extend the wind advisory for north
 Idaho until noon on Sunday given the strong winds will continue
 through the entire morning. Gusts 45-55 mph is expected. Gusts up
 to 60 mph is possible in the mountains. This will likely cause
 some blowing snow. Have also decided to issue a wind advisory for
 the Moses Lake area. Sustained winds 20-30 mph with gusts up to
 45 mph is expected, and given the strong cross wind across I90
 and travel, felt it was prudent to put something out. The latest
 models are putting a bit more preciptiation in the Columbia
 Basin, so the threat of blowing dust is decreasing, but still
 cannot rule out some isolated spots.

*Temperatures: High temperatures have probably already occurred
 for the day. Temps will likely remain steady or decrease through
 the day. Overnight lows in the 30s is expected. There will
 definitely be areas of below freezing temps across portions of
 extreme eastern WA and north ID tonight. Winds still remain
 elevated, and so will hold off on a freeze warning. Winds chills
 this afternoon will be in the 30s and tonight we will see 20s
 with some teens or lower in the higher elevations.

*Impacts: Travel will be extremely difficult across higher terrain
 and mountain passes. All mountain passes will see snow. Sherman
 will see the most snow...with 1 to 2 feet possible. Blowing snow
 will also be a concern across the mountains. Boaters will see
 choppy waters and white caps through the weekend. Broken tree
 branches, or weak trees falling is possible. In addition, power
 outages are possible. People with plans outside need to dress for
 winter weather, as hypothermia will be possible across the
 mountains especially. Now is the time to pick your gardens,
 before it becomes mush. /Nisbet

Sunday and Sunday night...Strong and consistent model agreement
exists in maintaining a slowly weakening cold upper level low
pressure center over northern Oregon. Much of the forecast area
will reside under a wrap around deformation band to the north of
the low center particularly on Sunday with widespread
precipitation continuing to be a near certainty. Mountain snow
will continue on Sunday with travel across area passes continuing
to be hazardous. Sunday morning snow levels will be all the way
down to valley floors as well as the floor of the northern and
eastern Columbia Basin. Ground temperatures and road surface
temperatures are still high enough in the valleys and basin to
minimize accumulations to probable slushy stretches on area roads
and possibly one to two inches on grassy surfaces. Not so in the
mountains above 3500 feet or so where road surfaces are expected
to freeze Saturday night and support accumulating snow on the
roads at these higher elevations. The current suite of mountain
Winter Storm warnings will continue to be well justified during
the day Sunday. Only the lowest elevations of the deep basin and
the L-C valley will probably receive only rain Sunday morning.
Across the region snow levels will rise during the day back into
the mountains...and any low land snow accumulations will quickly
melt off by noon.

Northeast Winds will continue to roar down the Purcell Trench and
bust out into the northeastern basin and flow uninhibited down
into the deep basin Sunday morning. The offending gradient will
begin to ease during the afternoon on Sunday but breezy and gusty
conditions will continue through the day. Scattered power outages
are possible in North Idaho due to these winds as well as the
potential for wet snow loading breaking tree limbs into power
lines.

Things will be improving Monday night with residual hit-and-miss
snow showers largely concentrated over the mountains...but this
will bring the next threat to north Idaho and the eastern
Columbia basin in the form of areas of frost Monday morning.

Monday through Friday...The upper low will open up...weaken and
drift eastward by Monday with a general drying trend across the
area on Monday. As skies begin to clear and winds decrease the
stage will be set for a widespread killing frost overnight Monday
and into Tuesday morning across all of the region except for the
lowest elevations along the Columbia and Snake River valleys.
Tuesday will be a quiet and benign weather day...but the same
situation will set up Tuesday night for another round of
widespread frost Wednesday morning.

The suite of ensemble model guidance suggests some transient short
wave passages through the region for the later part of the
week...none of them looking nearly as threatening as the current
unpleasantness...but none-the-less capable of producing valley
rain showers and mountain snow showers Thursday through Friday
around the region. Temperatures will remain well below normal
through the week with valley/basin highs only expected to recover
into the lower 50s by Tuesday and the mid to upper 50s from
Wednesday and beyond. Morning low temperatures will continue to
support pockets of frost particularly in the sheltered northern
valleys and possibly the higher terrain of the basin. /Fugazzi

&&

.AVIATION...

12Z TAFS:

DETERIORATING CONDITIONS RAIN/SNOW MIX...GUSTY NORTHEAST
WINDS...AND LOW CEILINGS

Widespread rain and will impact TAF locations for the next 24+
hrs. Took out mention of -rasn this morning as temps are still too
warm. But do mention snow mixing with rain this evening and
overnight for GEG and COE. A tight northerly gradient will set up
with cold air being ushered in. Fairly low confidence continues
that a rain/snow mix will occur across the Spokane/Coeur d'Alene
corridor tonight. Improved vis for TAF sites, but do bring in some
IFR/MVFR cigs at all TAF locations. Gusty northeast winds will
continue through the night with gusts 20-25 kts for GEG/SFF/PUW.
COE will see gusts up to 35 kts overnight. And MWH winds will
actually increase overnight w gusts up to 40kts possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  32  41  30  46  28 /  90  80  80  30   0   0
Coeur d'Alene  43  33  41  30  46  27 / 100  80  80  30   0   0
Pullman        43  32  42  28  45  27 /  80  60  60  30  10   0
Lewiston       51  40  48  37  50  36 /  70  50  60  30  10  10
Colville       44  28  48  25  51  22 /  90  70  80  40   0   0
Sandpoint      42  34  41  30  46  26 /  90  70  90  50  10  10
Kellogg        44  34  39  31  45  29 / 100  80  90  50  10  10
Moses Lake     49  35  48  34  53  30 /  60  80  70  50   0   0
Wenatchee      46  37  45  37  50  36 /  90  80  80  50   0   0
Omak           46  37  46  35  51  31 / 100  80  70  40   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until noon PDT Sunday for Coeur d'Alene Area-
     Northern Panhandle.

     Winter Storm Warning until 5 PM PDT Sunday for Northern
     Panhandle.

     Winter Storm Warning from 8 AM this morning to 5 PM PDT Sunday
     for Central Panhandle Mountains.

WA...Winter Storm Warning until 5 PM PDT Sunday for Northeast
     Mountains-Okanogan Highlands.

     Winter Storm Warning until 5 PM PDT Sunday for East Slopes
     Northern Cascades.

     Wind Advisory from 11 PM this evening to noon PDT Sunday for
     Moses Lake Area.

&&
Hazardous weather outlook, Sep 28, 4:06 AM PST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
506 AM PDT Sat Sep 28 2019

IDZ002-003-WAZ033>036-041-043-044-291300-
Coeur d'Alene Area-Idaho Palouse-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-Wenatchee Area-
Okanogan Valley-Waterville Plateau-
506 AM PDT Sat Sep 28 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE AND TWO...TODAY AND SUNDAY

Raw and windy northeast winds will blow across much of north Idaho
and eastern WA today through Sunday. Unsecured items
could be blown around. Tree limbs could break and a few power
outages may result.

The unseasonably cold weather system will bring a chance of snow
over higher terrain of the basin today through Sunday with mainly
minor accumulations but could make travel slippery in the
overnight and early morning hours.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY

Monday morning and especially Tuesday morning widespread killing
frost is expected over most of the area, with only the lowest
elevations near the Columbia River probably safe from this freeze
up.

IDZ001-004-WAZ037-038-042-291300-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-
506 AM PDT Sat Sep 28 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE AND TWO...TODAY AND SUNDAY

Heavy mountain snow accumulations will occur today through
Sunday. Travel across mountain passes will be very treacherous
this weekend. Back country hunters and travelers will encounter
winter conditions. In the valleys overnight and early morning
snow accumulations may produce slippery driving conditions.

Raw and windy northeast winds will blow across much of north Idaho
and eastern WA today through Sunday. Unsecured items could be
blown around. Tree limbs could break due to wind and snow loading
and power outages may result.

In the valleys areas of frost are possible each morning this
weekend.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY

In the valleys areas of frost are possible each morning into
early next week.

IDZ026-027-WAZ031-032-291300-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
506 AM PDT Sat Sep 28 2019

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 4 winter weather. Local standard time, as filed.

Heavy Snow, Okanogan Highlands

When
September 28, 6:00 AM PST to September 29, 5:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter at Boyds reported 19.0 inches of storm total snow fall from this storm.

Heavy Snow, Okanogan Highlands

When
September 28, 6:00 AM PST to 3:00 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Department of Highways
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Highway crews reported an estimated 6.0 inches of snow at Sherman Pass with several trees toppled from heavy wet snow and gusty winds.

Heavy Snow, Northeast Mountains

When
September 28, 9:00 AM PST to 2:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Department of Highways
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

The road leading up to Mount Spokane was closed due to fallen trees from heavy wet snow and gusty winds. At the lower elevations an estimated 3 inches of snow was reported as of 3:00 pm September 28th.

Heavy Snow, Northeast Mountains

When
September 28, 9:00 AM PST to 10:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Utility Company
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Wet heavy snow and gusty winds damaged trees and power lines over much of Stevens County with an estimated 650 customers without power between Northport and Hunters.

Heavy Snow, Northeast Mountains

When
September 28, 9:00 AM PST to September 29, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public reported 4.5 inches of storm total snow accumulation at Elk.

Heavy Snow, Northeast Mountains

When
September 28, 9:00 AM PST to September 29, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public reported 5.0 inches of storm total snow accumulation near Rice.

Heavy Snow, Northeast Mountains

When
September 28, 9:00 AM PST to September 29, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A member of the public reported 8.5 inches of storm total snow accumulation 6 miles northeast of Colville.

Heavy Snow, Northeast Mountains

When
September 28, 9:00 AM PST to September 29, 8:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Staff at the Mount Spokane State Park reported 14.0 inches of storm total snow accumulation.

Winter Weather, Spokane Area

When
September 28, 1:00 PM PST to September 29, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

An observer 6 miles south of Spokane recorded 2.0 inches of new snow accumulation.

Winter Weather, Spokane Area

When
September 28, 1:00 PM PST to 10:00 PM PST
Where
Spokane Area forecast zone
Reported by
Utility Company
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

One to 2 inches of heavy wet snow and gusty winds caused tree damage and branches into power lines with an estimated 150 customers loosing power on Spokane's South Hill neighborhood.

Winter Weather, Spokane Area

When
September 28, 1:00 PM PST to September 29, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The observer at Davenport recorded 1.7 inches of new snow accumulation from this storm.

Winter Weather, Spokane Area

When
September 28, 1:00 PM PST to September 29, 3:00 AM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

The observer at the Spokane international Airport recorded 3.3 inches of storm total snow accumulation from this storm.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856627, 856643, 856652, 856655, 856659, 856664, 856666, 856667, 856621, 856653, 856668, 856669.